You are here

FDA Warns That SGLT2 Inhibitors May Lead to Ketoacidosis

Twenty cases of acidosis were reported in about 14 months

The FDA is warning that the type-2 diabetes medicines canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition in which the body produces high levels of blood acids called ketones that may require hospitalization. The agency is investigating to determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors.

The FDA advised health care professionals to evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing the signs or symptoms: difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Providers should discontinue SGLT2 inhibitors if acidosis is confirmed and take appropriate measures to correct the acidosis and monitor sugar levels.

SGLT2 inhibitors are FDA-approved for use with diet and exercise to lower blood sugar in adults with type-2 diabetes. They lower blood sugar by causing the kidneys to remove sugar from the body through the urine. These medicines are available as single-ingredient products and also in combination with other diabetes medicines such as metformin. The safety and efficacy of SGLT2 inhibitors have not been established in patients with type-1 diabetes, and FDA has not approved them for use in these patients.

A search of the FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency department visits or hospitalization to treat the ketoacidosis. Since June 2014, the FDA has continued to receive additional FAERS reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors.

DKA, a subset of ketoacidosis or ketosis in diabetic patients, is a type of acidosis that usually develops when insulin levels are too low or during prolonged fasting. DKA most commonly occurs in patients with type-1 diabetes and is usually accompanied by high blood sugar levels. The FAERS cases were not typical for DKA because most of the patients had type-2 diabetes and their blood sugar levels, when reported, were only slightly increased compared to typical cases of DKA. Factors identified in some reports as having potentially triggered the ketoacidosis included major illness, reduced food and fluid intake, and reduced insulin dose.

SGLT2 inhibitors and combination products include canagliflozin (Invokana, Janssen); canagliflozin/metformin (Invokamet, Janssen); dapagliflozin (Farxiga, AstraZeneca); dapagliflozin/metformin extended-release (Xigduo XR, AstraZeneca); empagliflozin (Jardiance, Boehringer Ingelheim); and empagliflozin/linagliptin (Glyxambi, Boehringer Ingelheim).

Source: FDA; May 15, 2015.

Recent Headlines

First Devices Cleared for Diagnostic Testing Via Throat, Rectum Specimens
First New Medication for Seizure Clusters in More Than Two Decades
Novel, Low-cost Device Highly Accurate at Screening Newborn Jaundice
Mode Delivers Antivirals Safely, Cheaply to Remote Regions
Averts Disease Worsening, Reduces Potential for Blindness
Risk May Remain for 6 Months After Treatment
FDA Removes Boxed Warning With Drug’s Fifth Approval
Overeager Use of Recommendations Creates Problems
May Lead to Personalized Treatment for Schizophrenia, Other Illnesses